Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 227, NWS Bismarck, ND

July 13, 2010Kidder County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2010, 2:10 PM CDT for Kidder County, Logan County, Stutsman County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2010, 2:10 PM CDT (19:10 UTC)
Expired
Jul 13, 2010, 3:15 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Logan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:50 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:31 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 10:31 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT TUE JUL 13 2010

.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN
DICKEY...LAMOURE...AND LOGAN COUNTIES CONTINUES TO MOVE SLOWLY
NORTHEAST AND SHOULD BE OUT OF THE FORECAST AREA BY EARLY
AFTERNOON. THE SURFACE TROUGH IS NOW APPROXIMATELY FROM MINOT TO
BISMARCK AND HAS BEEN MOVING EAST. THE NAM INDICATES THAT THE
NORTHERN PORTION OF THE TROUGH WILL CONTINUE TO MOVE EAST BUT THE
SOUTHERN PORTION SHOULD BECOME STATIONARY. THUNDERSTORMS ARE
LIKELY TO START IN THE VICINITY OF THE TROUGH THEN MOVE EAST. THE
K INDEX IS AROUND 35 INDICATING THE POTENTIAL FOR HEAVY RAIN...AND
GOOD CAPE AND SHEAR SHOULD DEVELOP SO SEVERE THUNDERSTORMS ARE A
POSSIBILITY. WARMEST TEMPS SHOULD BE EAST OF THE TROUGH...WITH
COOLER TEMPS TO THE WEST.

&&

.PREV DISCUSSION... /ISSUED 520 AM CDT TUE JUL 13 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

THE THREAT OF SEVERE THUNDERSTORMS AND FOR HEAVY RAIN TODAY AND
TONIGHT ARE THE MAIN FORECAST CONCERNS DURING THE SHORT TERM. MODELS
ARE IN FAIR AGREEMENT...SO HAVE UTILIZED A MODEL BLEND FOR THE
FORECAST.

CURRENTLY...A SURFACE FRONT EXTENDS FROM A SURFACE LOW OVER CENTRAL
ALBERTA/SASKATCHEWAN TO THE BORDER OF THE DAKOTAS AND
MONTANA/WYOMING. THUNDERSTORMS...ONGOING SINCE TUESDAY
EVENING...WERE OCCURRING FROM SOUTHWESTERN MANITOBA THROUGH CENTRAL
NORTH DAKOTA. THESE STORMS WERE ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE MOVING ACROSS MANITOBA AND THE DAKOTAS...AHEAD OF THE MAIN
UPPER LEVEL LOW POSITIONED OVER THE SURFACE LOW IN
ALBERTA/SASKATCHEWAN. A LOW LEVEL JET OVER THE CENTRAL DAKOTAS WAS
ADVECTING MOISTURE AND WARMER AIR...AND HELPING CONTINUED
DEVELOPMENT OF THUNDERSTORMS.

THE FRONT IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA THIS
AFTERNOON AND INTO EASTERN NORTH DAKOTA THIS EVENING. THIS SURFACE
FRONT IS EXPECTED TO BE THE FOCUS OF REDEVELOPMENT OF THUNDERSTORMS
FROM LATE THIS MORNING THROUGH TONIGHT. THUS THE CHANCE OF SEVERE
THUNDERSTORMS TODAY WILL BE CENTRAL AND EASTERN NORTH DAKOTA.

TONIGHT A SURFACE LOW ALONG THE FRONT DEVELOPS OVER CENTRAL SOUTH
DAKOTA...AND THE SURFACE FRONT SLOWS IN ITS EASTWARD PROGRESSION AND
EXTENDS FROM THE LOW IN SOUTH DAKOTA TO PEMBINA AND TOWARDS
WINNIPEG. THIS BOUNDARY WILL BE THE FOCUS OF CONTINUED THUNDERSTORM
DEVELOPMENT TONIGHT...WHEN SHORTWAVE ENERGY IMPULSES DEVELOP SOUTH
OF THE MAIN UPPER LOW OVER SASKATCHEWAN AND MOVE ACROSS NORTH
DAKOTA. THE LOW LEVEL JET WILL HAVE SHIFTED EAST INTO THE RED RIVER
VALLEY AND INTO IOWA/MINNESOTA. THIS SCENARIO WILL RESULT IN
POSSIBLY SEVERE STORMS ALONG WITH HEAVY RAIN. SOME AREAS THAT
RECEIVED OR WILL BE RECEIVING SOME HEAVY RAIN THIS MORNING MAY
RECEIVE MORE HEAVY RAIN THIS AFTERNOON AND TONIGHT. FLASH FLOODING
WILL BE ANOTHER CONCERN...MAINLY OVER SOUTH CENTRAL AND EASTERN
NORTH DAKOTA.

ON WEDNESDAY THE FRONT PUSHES EAST OF THE STATE AND THE UPPER LEVEL
LOW MOVES FROM SOUTHERN SASKATCHEWAN TO SOUTHERN MANITOBA. THIS
INTENSE SYSTEM WILL TIGHTEN THE PRESSURE GRADIENT AND BRING STRONG
WEST TO NORTHWEST WINDS ACROSS THE STATE. EXPECTING 20 TO 35 MPH
WINDS WEDNESDAY. KEPT A CHANCE OF THUNDERSTORMS OVER NORTHERN AND
EASTERN COUNTIES WITH THE CYCLONIC FLOW ALOFT ASSOCIATED WITH THE
UPPER LOW. COOL WITH HIGHS FROM THE UPPER 60S NORTH TO UPPER 70S
SOUTH.

ON THURSDAY THE STORM SYSTEM MOVES EAST INTO ONTARIO AND WEAK
RIDGING IN THE UPPER FLOW DEVELOPS OVER NORTH DAKOTA AS ANOTHER LOW
PRESSURE STORM SYSTEM MOVES ACROSS THE CANADIAN ROCKIES. WARMER AND
MOSTLY SUNNY THURSDAY WITH HIGHS MAINLY IN THE 80S.

LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

MODEL IN FAIR AGREEMENT AND USED A BLEND OF THE GFS AND ECMWF FOR
DETAILS. A SYNOPTIC SCALE UPPER LOW OVER THE CANADIAN ROCKIES ON
FRIDAY IS FORECAST TO MOVE SOUTHEAST ACROSS SOUTHERN CANADA AND INTO
THE GREAT LAKES AREA ON SUNDAY. A SURFACE LOW DEVELOPS OVER
MONTANA/WYOMING ON FRIDAY IN RESPONSE TO THIS SYSTEM...AND WILL
BRING A CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA
FRIDAY NIGHT THROUGH SATURDAY NIGHT. WEAK RIDGING WILL AGAIN DEVELOP
OVER THE DAKOTAS SUNDAY AND MONDAY...AHEAD OF YET ANOTHER UPPER
LEVEL LOW/TROUGH MOVING/DEVELOPING OVER THE CANADIAN ROCKIES.

SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS 55 TO
65.

AVIATION...A SURFACE FRONT WAS OVER THE WESTERN NORTH DAKOTA
AERODROMES KISN/KDIK EARLY THIS MORNING...AND IS EXPECTED TO PASS
THROUGH MINOT AND BISMARCK AROUND 18Z...AND FINALLY REACHING
JAMESTOWN KJMS AROUND 00Z WEDNESDAY OR SHORTLY THEREAFTER. AN AREA
OF ONGOING SHOWERS AND THUNDERSTORMS THAT DEVELOPED MONDAY
EVENING/NIGHT WAS OVER KJMS EARLY THIS MORNING. THIS AREA OF
THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST INTO THE RED RIVER
VALLEY. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED ALONG THE SURFACE
FRONT AND WILL AFFECT KBIS AND KMOT BEFORE 18Z TODAY...AND WILL
SPREAD TO KJMS LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVERNIGHT TUESDAY NIGHT AND AFFECT MAINLY KBIS TO KJMS.

MAINLY VFR CONDITIONS KISN AND KDIK TODAY...WITH VFR AND OCCASIONAL
MVFR KMOT/KBIS/KJMS WITH THE THUNDERSTORMS.

HYDROLOGY...WITH HIGH PRECIPITABLE WATER VALUES OVER THE AREA TODAY
AND TONIGHT...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THE LARGEST THREAT OF
FLASH FLOODING IS FORECAST TO BE IN THE BISMARCK TO JAMESTOWN AREAS
AND SOUTH. WILL CONTINUE THE MENTION OF HEAVY RAIN TO CENTRAL NORTH
DAKOTA FOR TODAY AND TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 5:43 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT TUE JUL 13 2010

NDZ001>003-009>011-017>021-031>034-040>044-141045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
543 AM CDT TUE JUL 13 2010 /443 AM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED UPPER
LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH ON
WEDNESDAY AS THE UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-045>048-050-051-141045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
543 AM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE
FRONT PROGRESSES EASTWARD ACROSS THE STATE AND THE ASSOCIATED
UPPER LEVEL LOW MOVES EAST FROM ALBERTA/SASKATCHEWAN TO SOUTHERN
SASKATCHEWAN. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND
TONIGHT. HEAVY RAIN IS ALSO A THREAT WITH FLASH FLOODING IN SOME
LOCALES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE
UPPER LOW MOVES EAST INTO MANITOBA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jul 13, 10:52 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 AM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     12 NW RAY               48.47N 103.35W
07/13/2010                   WILLIAMS           ND   TRAINED SPOTTER

            QUONSET DOOR BLOWN IN.

&&

JMETZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM CDTSevere Thunderstorm WarningBISMountrail45 min
Jul 12, 8:15 PM CDTTornado WarningBISMountrail45 min
Jul 12, 8:47 PM CDTTornado WarningBISMountrail43 min
Jul 12, 8:54 PM CDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jul 12, 9:26 PM CDTTornado WarningBISMountrail49 min
Jul 12, 9:33 PM CDTTornado WarningBISStark27 min
Jul 12, 9:49 PM CDTAreal Flood AdvisoryBISStark112 min
Jul 12, 10:00 PM CDTTornado WarningBISStark30 min
Jul 12, 10:14 PM CDTTornado WarningBISMountrail, Renville, Ward46 min
Jul 12, 10:30 PM CDTTornado WarningBISHettinger, Stark30 min
Jul 13, 12:06 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams39 min
Jul 13, 12:40 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min
Jul 13, 1:26 AM CDTSevere Thunderstorm WarningBISWilliams64 min
Jul 13, 2:01 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams59 min
Jul 13, 3:03 AM CDTAreal Flood AdvisoryBISMountrail3 hr
Jul 13, 1:46 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan59 min
Jul 13, 1:57 PM CDTAreal Flood AdvisoryBISEmmons, Kidder, Logan4 hr
Jul 13, 2:46 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman59 min
Jul 13, 2:57 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 13, 3:29 PM CDTFlash Flood WarningBISStutsman95 min
Jul 13, 3:42 PM CDTAreal Flood AdvisoryBISStutsman2 hr
Jul 13, 3:42 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 13, 3:56 PM CDTTornado WarningBISLaMoure, Stutsman34 min
Jul 13, 4:19 PM CDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 13, 6:56 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.